Skip to main content
Log in

Existence Result and Exponential Stabilization of a Moving String with Time Dependent Delay in the Boundary Feedback

  • Original Paper
  • Published:
International Journal of Applied and Computational Mathematics Aims and scope Submit manuscript


This paper aims to study the impact of a time-varying delay on the behavior of boundary stabilzed moving system. Our study is based on a Kirchhoff model. We establish the an existence and uniqueness result of the system by using of the Galerkin approximations. We show an unifom exponential stabilization result using the modified multiplier technique. Our result is obtained under the fact that the damping term dominates the delayed term and the time delay function and its derivatives should be bounded and of finite norm. Moreover, if the strong damping exists in the equation with certain conditions, the system attains its equilibrium exponentially in despite of the existence of the retarded term. This result ameliorates and generalizes the earliest obtained results where the delay is considered constant.

This is a preview of subscription content, log in via an institution to check access.

Access this article

Subscribe and save

Springer+ Basic
EUR 32.99 /Month
  • Get 10 units per month
  • Download Article/Chapter or Ebook
  • 1 Unit = 1 Article or 1 Chapter
  • Cancel anytime
Subscribe now

Buy Now

Price excludes VAT (USA)
Tax calculation will be finalised during checkout.

Instant access to the full article PDF.

Similar content being viewed by others

Data Availability

No datasets were generated or analysed during the current study.


  1. Fung, R.F., Tseng, C.C.: Boundary control of an axially moving string via Lyapunov method. J. Dyn. Syst. Meas. Control 121, 105–110 (1999)

    Article  Google Scholar 

  2. Fung, F.R., Wu, J.W., Wu, S.L.: Stabilization of an axially moving string by nonlinear boundary feedback. ASME J. Dyn. Syst. Meas. Control 121, 117–121 (1999)

    Article  Google Scholar 

  3. Shahruz, S.M.: Boundary control of the axially moving Kirchhoff string. Automatica 34(10), 1273–1277 (1998)

    Article  Google Scholar 

  4. Shahruz, S.M.: Boundary control of a nonlinear axially moving string. Inter. J. Robust. Nonlinear Control 10(1), 17–25 (2000)

    Article  MathSciNet  Google Scholar 

  5. Shahruz, S.M., Kurmaji, D.A.: Vibration suppression of a non-linear axially moving string by boundary control. J. Sound. Vib. 201(1), 145–152 (1997)

    Article  MathSciNet  Google Scholar 

  6. Kelleche, A., Tatar, N.-e, Khemmoudj, A.: Uniform stabilization of an axially moving Kirchhoff string by a boundary control of memory type. J. Dyn. Control Syst. 23(2), 237–247 (2016)

    Article  MathSciNet  Google Scholar 

  7. Lions, J.-L.: Exact controllability, stabilization and perturbations for distributed parameter system. SIAM. Rev. 30, 1–68 (1988)

    Article  MathSciNet  Google Scholar 

  8. Xu, G.Q., Guo, B.Z.: Riesz basis property of evolution equations in Hilbert spaces and application to a coupled string equation. SIAM J. Control Optim. 42, 966–984 (2003)

    Article  MathSciNet  Google Scholar 

  9. Shubov, M.A.: The Riesz basis property of the system of root vectors for the equation of a nonhomogeneous damped string: transformation operators method. Methods Appl. Anal. 6, 571–591 (1999)

    Article  MathSciNet  Google Scholar 

  10. Xu, G.Q., Yung, S.P., Li, L.K.: Stabilization of wave systems with input delay in the boundary control. ESAIM Control Optim. Calc. Var. 12(4), 770–785 (2006)

    Article  MathSciNet  Google Scholar 

  11. Nicaise, S., Pignotti, C.: Interior feedback stabilization of wave equations with time dependent delay. Electron. J. Differ. Equ 41(2011), 1–20 (2006)

    Google Scholar 

  12. Lasiecka, I., Triggiani, R., Yao, P.F.: Inverse/observability estimates for second-order hyperbolic equations with variable coefficients. J. Math. Anal. Appl. 235, 13–57 (1999)

    Article  MathSciNet  Google Scholar 

  13. Gerbi, S., Said-Houari, B.: Existence and exponential stability of a damped wave equation with dynamic boundary conditions and a delay term. Appl. Math. Comput. 218(24), 11900–11910 (2008)

    Article  MathSciNet  Google Scholar 

  14. Kamache, H., Boumaza, N., Gheraibia, B.: Global existence, asymptotic behavior and blow up of solutions for a Kirchhoff-type equation with nonlinear boundary delay and source terms. Turk. J. Math. 47(5), 1350–1361 (2023)

    Article  MathSciNet  Google Scholar 

  15. Chen, L.Q., Zhao, W.J.: The energetics and the stability of axially moving Kirchhoff strings (L). J. Acoust. Soc. Am. 117(1), 55–88 (2005)

    Article  Google Scholar 

  16. Kim, Y., Kang, H., Lee, J.B., Ko, G.R., Jung, I.H.: Stabilization of a non-linear Kirchhoff equation by boundary feedback control. J. Eng. Math. 77(1), 197–209 (2012)

    Article  Google Scholar 

  17. Kelleche, A., Tatar, N.-e: Existence and stabilization of a Kirchhoff moving string with a distributed delay in the boundary feedback. Math. Model. Nat. Phenom. 12(6), 106–117 (2017)

    Article  MathSciNet  Google Scholar 

  18. Kelleche, A., Tatar, N.-E.: Adaptive boundary stabilization of a nonlinear axially moving string. J. Appl. Math. Mech. (ZAMM) 101(11), e202000227 (2022)

    Article  MathSciNet  Google Scholar 

  19. Kelleche, A., Saedpanah, A.: Stabilization of an axially moving viscoelastic string under a spatiotemporally varying tension. Math. Methods Appl. Sci. 41(4), 7852–7868 (2018)

    Article  MathSciNet  Google Scholar 

  20. Kelleche, A., Saedpanah, F.: On stabilization of an axially moving string with a tip mass subject to an unbounded disturbance. Math. Methods Appl. Sci. 14(46), 15564–15580 (2023)

    Article  MathSciNet  Google Scholar 

  21. Kelleche, A., Saedpanah, F., Abdallaoui, A.: Stabilization of an axially moving Euler Bernoulli beam by an adaptive boundary control. J. Dyn. Control Syst. 29, 1037–1054 (2023)

    Article  MathSciNet  Google Scholar 

  22. Fung, R.F., Wu, J.W., Wu, S.L.: Exponential stabilization of an axially moving string by linear boundary feedback. Automatica 35(1), 177–181 (1999)

    Article  MathSciNet  Google Scholar 

  23. Choi, J.Y., Hong, K.S., Yang, K.J.: Exponential stabilization of an axially moving tensioned strip by passive damping and boundary. J. Vib. Control. 10, 661–682 (2004)

    Article  MathSciNet  Google Scholar 

  24. Kelleche, A., Tatar, N.-E.: Control of an axially moving viscoelastic Kirchhoff string. Appl. Anal. 97(4), 592–609 (2018).

    Article  MathSciNet  Google Scholar 

  25. Nicaise, S., Pignotti, C.: Stability and instability results of the wave equation with a delay term in the boundary or internal feedbacks. SIAM J. Control Optim. 45(5), 1561–1585 (2006)

    Article  MathSciNet  Google Scholar 

  26. Kelleche, A., Tatar, N.-E.: Existence and stabilization of a Kirchhoff moving string with a delay in the boundary or in the internal feedback. Evol. Equ. Control Theor. 7(4), 599–616 (2018)

    Article  MathSciNet  Google Scholar 

  27. Yang, K.J., Hong, K., Matsuno, S.F.: The rate of change of an energy functional for axially moving continua. IFAC Proc. Vol. 38(1), 610–615 (2005)

    Article  Google Scholar 

  28. Reynolds, O.: Papers on Mechanical and Physical studies. The sub-Mechanics of the universe, vol. 3. Cambridge University Press, Cambridge (1903)

    Google Scholar 

  29. Arozio, A., Stefano, P.: On the well-posedness of the Kirchhoff string. Trans. Am. Math. Soc. 348(1), 305–330 (1996)

    Article  MathSciNet  Google Scholar 

  30. Pereira, D., Cordeiro, S., Raposo, C., Maranhao, C.: Solutions of Kirchhoff plate equations with internal damping and logarithmic nonlinearity. Electron. J. Differ. Equ. 21, 1–14 (2021)

    MathSciNet  Google Scholar 

  31. Lions, J.-L.: Quelques méthodes de ré solution des problèmes aux limites non linéaires, Dunod, (1969)

  32. Clark, H.R.: Elastic membrane equation in bounded and unbounded domains. Electron. J. Qual. Theor. Differ. Equ. 11(1), 1–21 (2002)

    Article  MathSciNet  Google Scholar 

  33. Kelleche, A.: Boundary control and stabilization of an axially moving viscoelastic string under a boundary disturbance. Math. Model. Anal. 22(6), 763–784 (2017)

    Article  MathSciNet  Google Scholar 

Download references


This work is supported by the Ministry of High education and research scientific under project number: C00L03UN440120220001.

Author information

Authors and Affiliations



A. Kelleche prepared and wrote the manuscdript A. Berkani and A. Abdellaoui reviewed the paper.

Corresponding author

Correspondence to Abdelkarim Kelleche.

Ethics declarations

Conflict of interest

The authors declare no competing interests.

Additional information

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

Rights and permissions

Springer Nature or its licensor (e.g. a society or other partner) holds exclusive rights to this article under a publishing agreement with the author(s) or other rightsholder(s); author self-archiving of the accepted manuscript version of this article is solely governed by the terms of such publishing agreement and applicable law.

Reprints and permissions

About this article

Check for updates. Verify currency and authenticity via CrossMark

Cite this article

Kelleche, A., Abdallaoui, A., Berkani, A. et al. Existence Result and Exponential Stabilization of a Moving String with Time Dependent Delay in the Boundary Feedback. Int. J. Appl. Comput. Math 10, 114 (2024).

Download citation

  • Accepted:

  • Published:

  • DOI:


Mathematics Subject Classification